Alert archive / California / Dense Fog Advisories in 2021

Dense Fog Advisory 4, NWS Eureka, CA

November 14, 2021Humboldt County, California

NWS Eureka, CA issued this dense fog advisory at Nov 14, 2021, 2:20 AM PST for Humboldt County, California. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2021, 2:20 AM PST (10:20 UTC)
Expired
Nov 14, 2021, 12:00 PM PST
In force
10 hr
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2021-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2021-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WWUS76 KEKA 141020
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
220 AM PST Sun Nov 14 2021

CAZ103-104-106-141800-
/O.NEW.KEKA.FG.Y.0004.211114T1020Z-211114T1800Z/
Northern Humboldt Coast-Southwestern Humboldt-
Southern Humboldt Interior-
220 AM PST Sun Nov 14 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Visibility at or below one quarter mile in dense fog.

* WHERE...Northern Humboldt Coast, Southwestern Humboldt and 
  Southern Humboldt Interior Counties.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
3 follow-up statements
073 
WWUS76 KEKA 141755
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
955 AM PST Sun Nov 14 2021

CAZ104-106-141900-
/O.EXP.KEKA.FG.Y.0004.000000T0000Z-211114T1800Z/
Southwestern Humboldt-Southern Humboldt Interior-
955 AM PST Sun Nov 14 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

$$

CAZ103-141900-
/O.EXT.KEKA.FG.Y.0004.000000T0000Z-211114T1900Z/
Northern Humboldt Coast-
955 AM PST Sun Nov 14 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM PST THIS
MORNING...

* WHAT...Visibilities ranging from less than a quarter mile to a
  half mile in dense fog.

* WHERE...Northern Humboldt Coast County, particularly around
  Humboldt Bay.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
784 
WWUS76 KEKA 141855
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1055 AM PST Sun Nov 14 2021

CAZ103-142000-
/O.EXT.KEKA.FG.Y.0004.000000T0000Z-211114T2000Z/
Northern Humboldt Coast-
1055 AM PST Sun Nov 14 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Visibilities ranging from one half mile to less than a
  quarter of a mile in dense fog.

* WHERE...Northern Humboldt Coast County.

* WHEN...Until noon PST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
124 
WWUS76 KEKA 141959
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1159 AM PST Sun Nov 14 2021

CAZ103-142100-
/O.EXP.KEKA.FG.Y.0004.000000T0000Z-211114T2000Z/
Northern Humboldt Coast-
1159 AM PST Sun Nov 14 2021

...DENSE FOG ADVISORY WILL EXPIRE AT NOON PST TODAY...

Some localized of spots of visibilities less than a quarter of
mile will still be possible during the next hour or two. 
Motorists are advised to slow and drive cautiously when 
approaching these areas of dense fog.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this dense fog advisory went out at Nov 13, 2:47 PM PST, 11 hours 33 minutes earlier.

Area forecast discussion, Nov 13, 2:47 PM PST, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
247 PM PST Sat Nov 13 2021

.SYNOPSIS...High pressure aloft will continue to promote warm and
dry weather across Northwest California this weekend. A front will
then enter the region on Monday and bring some light rain to mostly
Del Norte and Humboldt counties. High pressure aloft is then
forecast to redevelop and promote another period of mostly dry
weather for Tuesday and Wednesday. Otherwise, another round of
wetting rain is looking more likely on Thursday.

&&

.DISCUSSION...Patches of low clouds and fog were stubborn to clear
out this morning across interior valleys and around Humboldt Bay.
These stubborn areas across the interior shouldn't affect afternoon
high temperatures, where highs in the 60s and 70s are still
expected. Coastal areas will peak in the upper 60s. Ridging aloft
will continue to promote similar conditions tomorrow as the
generally pleasant weather continues. Thereafter, a shortwave trough
and associated front will approach the Pacific Northwest and
Northwest California on Monday. Some light rain is expected for the
northern half of the forecast area starting Monday afternoon.
Highest totals will be in interior Del Norte County, where up to six
tenths of an inch will be possible in the more favorable upslope
mountainous areas. Areas south of Cape Mendocino will struggle to
observe any measurable precipitation this go around. Cooler
temperatures for interior areas are expected in the wake of the
approaching shortwave trough and cold front as a cooler airmass
filters in. Ridging will build back overhead on Tuesday and promote
generally dry conditions through Wednesday. Some breezy offshore
winds will be possible on Tuesday, with some gusts up to 30 mph
possible across exposed interior ridges. Attention then turns to the
forecast for late next week. Clusters have been split between weak
ridging persisting or another shortwave trough moving across the
region on Thursday. With the 12Z runs of the deterministic models
coming into fairly good agreement about the shortwave trough
scenario, have started to hone in on that scenario a little more
in the forecast package this afternoon. So, another round of rain
and some gusty winds appear more likely now on Thursday, but stay
tuned to the forecast over the next couple of periods as the
details become more clear cut across all of the guidance.

&&

.AVIATION...Upper level ridging throughout the weekend will lead to
warm and dry conditions around the region. Coastal stratus will
linger just offshore or onshore throughout the day, possibly
affecting visibility and causing low ceiling heights. VFR conditions
will prevail during the day, however, lower ceilings and visibility
into the evening could cause MVFR to possibly IFR or LIFR conditions
around the coastal terminals. Around Ukiah, visibility is projected
to be high and clear skies are expected bringing VFR conditions.
There is a chance for radiational fog in the early Sunday morning
hours, before sunrise, around Ukiah.

&&

.MARINE...Winds remain mainly in the 5 to 15 kt range with the
strongest winds south of Cape Mendocino. In general winds at the
buoys are lighter than most models were showing. So have lowered the
wind speeds and waves heights in the forecast for this evening. The
northwest swell continues to be around 6 to 7 feet at 12 seconds.
This pattern is expected to persist through the weekend.

Sunday night and Monday a weak weather system is expected to bring a
short period of southerly winds as it moves through. Monday
afternoon or evening there is expected to be an abrupt shift back to
northerly. The models have started to come into better agreement on
the timing of this wind shift, although the wave model is slower to
catch up.

Tuesday northerly winds increase across the area and could approach
gale force in the northern outer waters. This will generate steep
seas approaching 10 feet. Wednesday and Thursday the models are
really struggling to resolve a potentially strong system as it moves
onshore. The 12Z deterministic models changed significantly for
Wednesday night and Thursday. They are now showing a period of gale
force winds as it moves through on Thursday. The ECMWF ensemble peak
wind gusts have trended higher, but still have a lot of variability
in them. This will need to be the monitored as it gets closer. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Nov 13, 3:10 AM PST, 23 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
310 AM PST Sat Nov 13 2021

CAZ101>115-141115-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
310 AM PST Sat Nov 13 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 2:50 PM PSTGale WatchEKA24 hr

Nearby

Dense Fog Advisories in California, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.